Alert archive / Kentucky / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 178, NWS Jackson, KY

July 21, 2008Pulaski County, Wayne County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jul 21, 2008, 3:21 PM EDT for Pulaski County, Wayne County, Kentucky. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 21, 2008, 3:21 PM EDT (19:21 UTC)
Expired
Jul 21, 2008, 3:45 PM EDT
In force
24 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon

Counties Pulaski County, KY, Wayne County, KY

The radar

The Jackson,KY radar (KJKL), 142 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 21, 1:03 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.4 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2008-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2596 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2008-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2596 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1158 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:59 PM EDT, 22 minutes earlier.

Area forecast discussion, Jul 21, 2:59 PM EDT, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
259 PM EDT MON JUL 21 2008

.SHORT TERM.../TONIGHT THROUGH THURSDAY/...UPDATED

LITTLE AGREEMENT AMONGST THE VARIOUS SHORT RANGE MODELS WITH REGARD
TO DAYS 1 AND 2 OF THE FORECAST. NONE OF THE MODELS ARE CAPTURING THE
MCS THAT IS ONGOING ACROSS CENTRAL KENTUCKY. THE
GFS...NAM12...SREF...AND NGM MODELS ALL KEEPING PRECIPITATION WELL
NORTH OR WEST OF THE FORECAST AREA THROUGH 6Z TONIGHT. THE SREF AND
NAM12 MODELS AGREE THAT THERE WILL BE A LULL IN THE ACTION UNTIL 18Z
TUESDAY...AFTER WHICH TIME THE APPROACHING FRONTAL BECOMES ACTIVE
WITH WIDESPREAD SHOWER AND STORM ACTIVITY ALONG IT AS IT MAKES A SLOW
SOUTHWARD PUSH. THE GFS IS YET AGAIN KEEPING THE BULK OF ANY QPF
NORTH OF THE OHIO RIVER. AT THIS TIME...THE SREF AND NAM12 SOLUTIONS
LOOK MORE REASONABLE...ESPECIALLY BASED HOW THINGS UNFOLDED
TODAY...WITH NUMEROUS SHOWERS AND STORMS FIRING ALONG OLD OUTFLOW
BOUNDARIES. INCREASED PRECIP CHANCE A BIT FROM 18Z TOMORROW THROUGH
0Z WEDNESDAY...GOING WITH A 50 PERCENT CHANCE OF RAIN ACROSS THE
BOARD. AS THE FRONT MOVES ACROSS THE FORECAST AREA...IT WILL SLOW
DOWN QUITE A BIT AND LINGER FOR A DAY OR SO BEFORE FINALLY MOVING
INTO TENNESSEE AND THE CAROLINAS BY THURSDAY MORNING. KEPT A GOOD
CHANCE OF RAIN GOING DURING THE DAY WEDNESDAY...WITH THE BEST CHANCES
ALONG THE HIGHER TERRAIN NEAR THE VIRGINIA AND WEST VIRGINIA BORDERS.
THE SPC HAS THE ENTIRE FORECAST AREA IN A SLIGHT FOR SEVERE WEATHER
TOMORROW...SO WILL ADDRESS THAT ISSUE HERE AND MENTION THE
POSSIBILITY FOR DAMAGING WIND GUSTS AND LARGE HAIL TOMORROW AFTERNOON
AND EARLY EVENING...AS ANOTHER MCS FORMS AND MOVES SOUTH ACROSS
EASTERN KENTUCKY.

TEMPERATURES WERE IN PRETTY SHAPE ALREADY...WITH A FEW SLIGHT
ADJUSTMENTS MADE TOWARD THE WARMER MAVMOS FOR TOMORROW AFTERNOONS
HIGHS...AS THE MAV CAME IN A BIT WARMER THAN YESTERDAY. MODEL
SOUNDINGS ALSO SUPPORT SLIGHTLY WARMER TEMPS FOR TOMORROW...SO
DECIDED TO GO WITH THAT TREND. WINDS NEEDED TO BE ADJUSTED...AS
LATEST MODEL SOUNDINGS AND MOS DATA WARRANTED A SHIFT TO A MORE
WESTERLY FLOW REGIME THROUGH THURSDAY MORNING. DEWPOINTS WERE IN GOOD
SHAPE ALREADY AND ONLY MINOR CHANGES WERE NEEDED THERE.

.LONG TERM.../THURSDAY NIGHT THROUGH MONDAY/...UPDATED

GENERAL MODEL AGREEMENT CONTINUES WITH ADVERTISING NORTHWEST FLOW
ALOFT ACROSS THE OHIO VALLEY AND NEW ENGLAND AS REINFORCING NORTHERN
STREAM ENERGY ALLOWS FOR DEEPER CUTOFF LOWS TO DEVELOP ACROSS
EASTERN CANADA. EASTERN KENTUCKY WILL BEGIN THE LONG TERM UNDER THE
INFLUENCE OF HIGH PRESSURE. A SLOW MOVING COLD FRONT WILL THEN BRING
DAILY CHANCES OF AFTERNOON AND EVENING ISOLATED TO SCATTERED
CONVECTION TO THE AREA THROUGH THE REST OF THE WEEK AND INTO EARLY
NEXT WEEK AS THE FRONT IS SLOW TO EXIT OFF TO THE SOUTHEAST. GIVEN
THE NORTHWEST FLOW ALOFT...TEMPERATURES WILL RUN NEARLY SEASONAL FOR
THIS TIME OF YEAR. THE HPC NUMBERS LOOKED REASONABLE ONCE AGAIN AND
ONLY MADE A FEW TWEAKS TO THESE.

&&

.AVIATION.../18Z TO 18Z/

CLUSTER OF THUNDERSTORMS CURRENTLY LOCATED ACROSS CENTRAL KENTUCKY
WILL THREATEN LOZ AND SME BETWEEN 19 AND 21Z. GUSTY NORTHWEST WINDS
TO 25KTS AND IFR/MVFR VISBYS AND CIGS WILL ACCOMPANY THEM. THREAT OF A
DIRECT HIT DIMINISHES TO THE NORTHWEST...SO HAVE ONLY INCLUDED VCTS
AT JKL. ONCE THE CONVECTION WRAPS UP THIS EVENING...IFR FOG WILL BE A
CONCERN...ESPECIALLY AT THOSE LOCATIONS THAT DO SEE RAINFALL. HAVE
HIT THIS HARDER AT LOZ AND SME. ANOTHER ROUND OF STORMS WILL RE-FIRE
ONCE AGAIN BY LATE TOMORROW MORNING INTO THE AFTERNOON HOURS AS A
COLD FRONT APPROACHES FROM THE NORTHWEST.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...AR
LONG TERM...GEOGERIAN
AVIATION...GEOGERIAN
Hazardous weather outlook, Jul 21, 1:18 PM EDT, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
118 PM EDT MON JUL 21 2008

KYZ044-050>052-058>060-068-069-079-080-083>088-106-108-111-112-
114>117-222030-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
MORGAN-WOLFE-LEE-BREATHITT-OWSLEY-PERRY-CLAY-LESLIE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...WEST LIBERTY...CAMPTON...BEATTYVILLE...
JACKSON...BOONEVILLE...HAZARD...MANCHESTER...HYDEN
118 PM EDT MON JUL 21 2008

...SEVERE THUNDERSTORM WATCH 717 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. SOME STORMS COULD BE
SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS.
LOCALLY HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTING WILL
ALSO BE LIKELY WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS ARE A GOOD BET ON TUESDAY AND TUESDAY NIGHT AS A FRONTAL
BOUNDARY CROSSES EASTERN KENTUCKY. THESE STORMS COULD ALSO BECOME
ORGANIZED INTO CLUSTERS...MAKE DAMAGING WIND GUSTS A PRIMARY THREAT.

THUNDERSTORMS WILL BE POSSIBLE ON WEDNESDAY AND AGAIN FROM THURSDAY NIGHT
THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN ANY REPORTS OF WIND DAMAGE OR
LARGE HAIL TODAY THROUGH TUESDAY.

KYZ104-107-109-110-113-118>120-222030-
ELLIOTT-JOHNSON-MAGOFFIN-FLOYD-KNOTT-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...SANDY HOOK...PAINTSVILLE...SALYERSVILLE...
PRESTONSBURG...HINDMAN...WHITESBURG...INEZ...PIKEVILLE
118 PM EDT MON JUL 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. SEVERAL OF THESE COULD
BE QUITE STRONG WITH GUSTY WINDS...CLOUD TO GROUND LIGHTNING AND
SMALL HAIL ALL POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS ARE A GOOD BET ON TUESDAY AND TUESDAY NIGHT AS A FRONTAL
BOUNDARY CROSSES EASTERN KENTUCKY. THESE STORMS COULD ALSO BECOME
ORGANIZED INTO CLUSTERS...MAKE DAMAGING WIND GUSTS A PRIMARY THREAT.

THUNDERSTORMS WILL BE POSSIBLE ON WEDNESDAY AND AGAIN FROM THURSDAY NIGHT
THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN ANY REPORTS OF WIND DAMAGE OR
LARGE HAIL TODAY THROUGH TUESDAY.

GREIF/AR

In the hours before

Local storm report, Jul 21, 1:08 PM EDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
108 PM EDT MON JUL 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     TSTM WND DMG     3 S CLAY CITY           37.82N 83.93W
07/20/2008                   POWELL             KY   DEPT OF HIGHWAYS

            THREE TREES WERE BLOWN DOWN ON LITTLE HARDWICKS CREEK
            ROAD.

0917 PM     TSTM WND DMG     2 N IRVINE              37.73N 83.97W
07/20/2008                   ESTILL             KY   DEPT OF HIGHWAYS

            TWO TREES WERE BLOWN DOWN ON HIGHWAY 89.

0925 PM     TSTM WND DMG     CRYSTAL                 37.66N 83.83W
07/20/2008                   LEE                KY   DEPT OF HIGHWAYS

            A TREE WAS BLOWN DOWN ON HIGHWAY 52.

0935 PM     TSTM WND DMG     1 NE CAMPTON            37.75N 83.53W
07/20/2008                   WOLFE              KY   DEPT OF HIGHWAYS

            THREE TREES WERE BLOWN DOWN ON HIGHWAY 191.

&&
Special weather statement, Jul 21, 3:13 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
313 PM EDT MON JUL 21 2008

KYZ079-083-084-212015-
PULASKI-WAYNE-MCCREARY-
313 PM EDT MON JUL 21 2008

...STRONG THUNDERSTORMS TO AFFECT PULASKI AND WAYNE AND NORTHWESTERN
MCCREARY COUNTIES THROUGH 415 PM EDT MONDAY AFTERNOON...

AT 313 PM EDT...A CLUSTER OF STRONG THUNDERSTORMS WAS LOCATED 7 MILES
NORTHWEST OF PARNELL...MOVING SOUTHEAST AT 16 MPH.

THESE STORMS WILL BE NEAR PULASKI COUNTY PARK AROUND 320 PM EDT...NAOMI
AROUND 325 PM EDT...TRIMBLE AROUND 330 PM EDT...SOMERSET PULASKI
AIRPORT AROUND 335 PM EDT...PARNELL AROUND 340 PM EDT...

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO 2 INCHES PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THESE
THUNDERSTORMS. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT MONDAY
EVENING FOR SOUTHEASTERN KENTUCKY.

GEOGERIAN

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 8:13 PM EDTSevere Thunderstorm WarningJKLBath, Fleming47 min
Jul 20, 8:32 PM EDTSevere Thunderstorm WarningJKLBath, Menifee, Montgomery, Powell43 min
Jul 20, 8:58 PM EDTSevere Thunderstorm WarningJKLBath, Fleming, Menifee, Morgan, Rowan47 min
Jul 20, 9:02 PM EDTSevere Thunderstorm WarningJKLBath, Estill, Lee, Menifee, Montgomery, Morgan and 2 more43 min
Jul 20, 9:34 PM EDTSevere Thunderstorm WarningJKLBreathitt, Elliott, Jackson, Johnson, Lee, Magoffin and 4 more41 min
Jul 21, 3:29 PM EDTSevere Thunderstorm WarningJKLWayne31 min
Jul 21, 3:49 PM EDTSevere Thunderstorm WarningJKLMcCreary, Wayne41 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.